The Mathematical Institute, University of Oxford, Eprints Archive

Turbulent luminance in impassioned van Gogh paintings

Aragón, J. L. and Naumis, G. G. and Bai, M. and Torres, M. and Maini, P. K. (2008) Turbulent luminance in impassioned van Gogh paintings. Journal of Mathematical Imaging and Vision, 30 (3). pp. 275-283.

[img]
Preview
PDF
2400Kb

Abstract

We show that the patterns of luminance in some impassioned van Gogh paintings display the mathematical structure of fluid turbulence. Specifically, we show that the probability distribution function (PDF) of luminance fluctuations of points (pixels) separated by a distance R compares notably well with the PDF of the velocity differences in a turbulent flow, as predicted by the statistical theory of A.N. Kolmogorov. We observe that turbulent paintings of van Gogh belong to his last period, during which episodes of prolonged psychotic agitation of this artist were frequent. Our approach suggests new tools that open the possibility of quantitative objective research for art representation.

Item Type:Article
Additional Information:n/a
Uncontrolled Keywords:n/a
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:679
Deposited By:Philip Maini
Deposited On:05 Feb 2008
Last Modified:20 Jul 2009 14:23

Repository Staff Only: item control page